A Caltech Library Service

Nonlinear Model Reduction and Decentralized Control of Tethered Formation Flight

Chung, Soon-Jo and Slotine, Jean-Jacques E. and Miller, David W. (2007) Nonlinear Model Reduction and Decentralized Control of Tethered Formation Flight. Journal of Guidance, Control, and Dynamics, 30 (2). pp. 390-400. ISSN 0731-5090.

[img] PDF - Published Version
See Usage Policy.


Use this Persistent URL to link to this item:


This paper describes a fully decentralized nonlinear control law for spinning tethered formation flight, based on exploiting geometric symmetries to reduce the original nonlinear dynamics into simpler stable dynamics. Motivated by oscillation synchronization in biological systems, we use contraction theory to prove that a control law stabilizing a single-tethered spacecraft can also stabilize arbitrary large circular arrays of spacecraft, as well as the three inline configuration. The convergence result is global and exponential. Numerical simulations and experimental results using the SPHERES testbed validate the exponential stability of the tethered formation arrays by implementing a tracking control law derived from the reduced dynamics.

Item Type:Article
Related URLs:
URLURL TypeDescription
Chung, Soon-Jo0000-0002-6657-3907
Miller, David W.0000-0001-6099-0614
Additional Information:© 2006 by the American Institute of Aeronautics and Astronautics, Inc. Presented as Paper 6589 at the AIAA Guidance, Navigation, and Control Conference, Keystone, CO, 21–24 August 2006; received 30 November 2005; revision received 15 August 2006; accepted for publication 15 August 2006. The authors would like to gratefully acknowledge the NASA Goddard Space Flight Center (Contract Monitor David Leisawitz) for both financial and technical support for the MIT-SSL and Payload Systems (PSI) SPHERES Tether program. The authors also thank the MIT SPHERES team including Danielle Adams, Alvar Saenz-Otero and Edmund Kong for the technical discussions and support. This paper also benefitted from the reviewers’ invaluable suggestions.
Funding AgencyGrant Number
Issue or Number:2
Record Number:CaltechAUTHORS:20161221-150412096
Persistent URL:
Official Citation:Soon-Jo Chung, Jean-Jacques E. Slotine, and David W. Miller. "Nonlinear Model Reduction and Decentralized Control of Tethered Formation Flight", Journal of Guidance, Control, and Dynamics, Vol. 30, No. 2 (2007), pp. 390-400.
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:73106
Deposited By: Ruth Sustaita
Deposited On:21 Dec 2016 23:16
Last Modified:03 Oct 2019 16:24

Repository Staff Only: item control page